Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (12)

1 - 12 of 12 WebM&M Case Studies
Kristine Chin, PharmD, Van Chau, PharmD, Hannah Spero, MSN, APRN, and Jessamyn Phillips, DNP | September 30, 2020

This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy. The commentary uses the Swiss Cheese Model to discuss the safety challenges of “look-alike, sound-alike” (LASA) medications, the importance of phyiscians employing “soft” skills during medication dispensing, and how medication administration errors can occur in outpatient pharmacy settings, despite multiple opportunities for cross-verification. 

Erika Cutler, PharmD, and Delani Gunawardena, MD | December 18, 2019
A 55-year-old man visited his oncologist for a follow-up appointment after completing chemotherapy and reported feeling well with his abdominal and bony pain well controlled with opioid therapy.  At the end of the visit, his oncologist reordered his pain medication and, due to a best practice alert, also prescribed naloxone but failed to provide any instruction on its use. Later that day, the patient took the naloxone along with his opioid pain medication and within a minute experienced severe abdominal and bony pain, requiring admission to the emergency department.
Adam Wright, PhD, and Gordon Schiff, MD| October 30, 2019
Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily). This overdose placed him at very high risk for bleeding complications.
Take the Quiz
Tobias Dreischulte, MPharm, MSc, PhD| July 2, 2019
During a primary care visit, a woman with morbid obesity, chronic obstructive pulmonary disease, hypertension, heart failure, and diabetes mellitus complained of worsening lower extremity edema over the past few weeks. Her physician prescribed a thiazide diuretic. The patient presented to the emergency department (ED) 10 days later with 3 days of drowsiness and confusion. Laboratory results revealed severe hyponatremia and hypokalemia. She had a seizure in the ED and was admitted to the intensive care unit. Both the critical care provider and a nephrologist felt the diuretic had caused the electrolyte abnormalities.
Helen Pervanas, PharmD, RPh, and David VanValkenburgh| August 1, 2018
Admitted to different hospitals multiple times for severe hypoglycemia, an older man underwent an extensive workup that did not identify a corresponding diagnosis. During his third hospitalization in 6 weeks, once his glucose level normalized, the care team believed the patient was ready for discharge, but the consulting endocrinologist asked the family to bring in all the patients' medication bottles. The family returned with 12 different medications, none of which were labeled as an oral hypoglycemic agent. The resident used the codes on the tablets to identify them and discovered that one of the medications, labeled an antihypertensive, actually contained oral hypoglycemic pills. As the patient had no history of diabetes, this likely represented a pharmacy filling error.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Lydia C. Siegel, MD; Tejal K. Gandhi, MD, MPH| January 1, 2009
Four months after surgery, a woman with osteosarcoma receiving outpatient chemotherapy was admitted for possible cellulitis. Discharged home on methotrexate and antibiotics, the patient developed methotrexate toxicity, partly due to a drug interaction.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
David N. Juurlink, BPhm, MD, PhD| July 1, 2006
A patient presenting to the ED with chest pain was ruled out for MI, and discharged on an ACE inhibitor. Two weeks later, he returns with a critically elevated potassium level, has a cardiac arrest, and dies.
Anna B. Reisman, MD| December 1, 2004
Feeling "weak" late at night, a patient calls his doctor's office. The covering physician misses a few clues, which might have prompted a different plan.